Alabama, 2013

Rip Currents in Alabama, June 9 to 10, 2013

June 9 to 10, 2013 · NWS MOB · 2 events in 1 county or zone

Stronger winds associated with passing scattered thunderstorms combined with strong outgoing astronomical tides produced a series of deadly rip currents along the Gulf-side beaches of Alabama on Sunday June 9th and Monday June 10th.

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

Stronger winds associated with passing scattered thunderstorms combined with strong outgoing astronomical tides produced a series of deadly rip currents along the Gulf-side beaches of Alabama on Sunday June 9th and Monday June 10th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jun 9, 3:45 AM CST, 7 hours earlier.

Area forecast discussion, Jun 9, 3:45 AM CST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
445 AM CDT SUN JUN 9 2013

.SHORT TERM....A LONGWAVE TROF EXTENDING FROM SOUTHERN TEXAS TO THE
NORTHERN PLAINS ADVANCES TO THE LOWER/MID MISSISSIPPI RIVER VALLEY
THROUGH TONIGHT WITH A SERIES OF SHORTWAVES MOVING ACROSS THE
FORECAST AREA IN THE SOUTHWESTERLY FLOW ALOFT. ONE SHORTWAVE IN
PARTICULAR IS CURRENTLY LOCATED NEAR SOUTHERN TEXAS AND IS EXPECTED
TO ENHANCE CONVECTIVE DEVELOPMENT AS IT APPROACHES THE REGION. WHILE
DEEP TROPICAL MOISTURE IS ALREADY IN PLACE OVER THE REGION...THIS
SHORTWAVE...OR OTHERS IN THE CONTINUING SERIES ALOFT...WILL AFFECT
THE AREA AS TROPICAL MOISTURE CONTINUES TO INCREASE WITH PRECIPITABLE
WATER VALUES EXPECTED TO INCREASE TO NEAR 2.3 INCHES DURING THE DAY.

THERE IS UNFORTUNATELY A RATHER WIDE SPREAD IN HOW CONVECTION IS
EXPECTED TO DEVELOP ACROSS THE AREA DURING THE DAY AS MOST MODEL
GUIDANCE HAS HAD A POOR HANDLE ON CURRENT CONVECTION OVER THE
EASTERN HALF OF THE AREA.  ON THE SYNOPTIC SCALE...THERE IS FAIRLY
GOOD AGREEMENT ON AN AXIS OF FAIRLY VIGOROUS MOISTURE FLUX
CONVERGENCE AFFECTING MAINLY THE EASTERN PORTION OF THE AREA DURING
THE DAY.  WHILE THE EVOLUTION OF CONVECTION DIFFERS FAIRLY
SIGNIFICANTLY AMONG THE GUIDANCE...THERE IS AGREEMENT AMONG THE
NAM/ECMWF ON THE BEST QPF VALUES GENERALLY EAST OF THE I-65
CORRIDOR..WHICH IS SUPPORTED BY WPC.  THE LATEST FEW RUNS OF THE RAP
HRRR HAVE BEEN CONSISTENTLY INDICATING WIDESPREAD CONVECTION
DEVELOPING ACROSS THE SOUTHERN PORTION OF THE AREA WHICH SPREADS
INLAND DURING THE MORNING...AND THERE DOES APPEAR TO BE SOME
INDICATION OF THIS IN THE LATEST RADAR LOOP.

AS ALL GUIDANCE HAS INDICATED AT LEAST SOME MEASURABLE PRECIPITATION
FOR THE AREA DURING THE DAY AND CONSIDERING THE BEST MOISTURE FLUX
TRANSPORT...CURRENT RADAR DATA AND LATEST RAP HRRR...WILL HAVE
CATEGORICAL POPS FOR MOST OF THE AREA THIS MORNING EXCEPT FOR LIKELY
POPS OVER THE FAR NORTHWESTERN PORTION...THEN CATEGORICAL POPS FOR
THE ENTIRE AREA THIS AFTERNOON.  POPS FOR TONIGHT ARE CHALLENGING AS
THE ECMWF AND GFS INDICATE ANOTHER AREA OF CONVECTION WHICH WOULD
AFFECT MOSTLY COASTAL ALABAMA WHILE THE NAM FOLLOWS THE FAIRLY
PERSISTENT AXIS OF BEST MOISTURE TRANSPORT FURTHER TO THE EAST WITH
FAIRLY SIGNIFICANT PRECIP IN THIS PORTION.  THE GEM FOR ITS PART HAS
A FAIR AMOUNT OF PRECIP OVERNIGHT ORIENTED ALONG THE I-65 CORRIDOR.
WITH LITTLE CONFIDENCE ON ANY PARTICULAR AREA...HAVE GONE WITH GOOD
CHANCE POPS AREA WIDE AND WILL WAIT FOR ADDITIONAL MODEL DATA.

WPC NOTED IN THE QPFERD PRODUCT THE POTENTIAL FOR HEAVY RAINS OVER
THE CENTRAL GULF COAST BUT THE WIDE QPF SPREAD IN MODEL GUIDANCE AS
NOTED ABOVE MAKES THIS A DIFFICULT CALL.  WILL MENTION LOCALLY HEAVY
RAINFALL IN THE HAZARDOUS WEATHER OUTLOOK FOR NOW.  WENT BELOW
SEASONABLE FOR HIGHS TODAY WITH THE EXPECTED CONVECTION HOLDING DOWN
TEMPS.

THE WET MICROBURST RISK IS GENERALLY MODERATE EAST OF THE
I-65 CORRIDOR AND OTHERWISE LOW TODAY. /29

.LONG TERM...MID TO UPPER FORCING FROM LONG WAVE TROF CONTINUES ACROSS
THE CENTRAL GULF REGION THROUGH MON EVENING THEN BEGINS TO LIFT OUT
TO THE NORTH AND EAST LATE MON NIGHT INTO TUES. STILL SEE SOME WEAK
LIFT OR FORCING OVER NORTHERN AND EASTERN SECTIONS OF THE CWFA ON TUE
POSSIBLY LEADING TO SOME SCATTERED SHOWERS AND THUNDERSTORMS MOSTLY
IN THE AFTERNOON GENERALLY OVER EASTERN SECTIONS OF THE CWFA. BY LATE
TUES INTO WED HIGH AMPLITUDE RIDGE OVER THE SOUTH CENTRAL PLAINS
STATES SHIFTS FURTHER TO THE EAST LEADING TO DRYER CONDITIONS ALOFT
WITH LESS MECHANICALLY FORCING IN THE MID TO UPPER LEVELS OF THE
ATMOSPHERE. STILL SEE A CHANCE FOR AFTERNOON AND EARLY EVENING
CONVECTION ON WED MOSTLY FROM AFTERNOON HEATING AND SEABREEZE
CIRCULATIONS. MODEL SOUNDINGS DUE SHOW PLENTY OF DRY AIR IN THE MID
TO UPPER LEVELS TUE THROUGH WED WITH SOME MOISTURE UP TO AROUND 5KFT
SUFFICIENT FOR SHOWER OR THUNDERSTORM DEVELOPMENT. MID TO UPPER LAPSE
RATES ALSO INCREASE BY THIS TIME FRAME SUGGESTING THAT ANY
SIGNIFICANT THUNDERSTORM DEVELOPMENT THAT DOES OCCUR COULD PRODUCE
GUSTY STRAIGHT LINE WINDS AND MAYBE SOME SMALL TO MEDIUM SIZE HAIL.
FOR THU EXPECT SLIGHTLY BETTER COVERAGE OF SHOWERS AND THUNDERSTORMS
ESPECIALLY OVER NORTHERN AND EASTERN SECTIONS OF THE CWFA DUE TO
INCREASED LIFT FROM CLIPPER/SHORT WAVE TROF DIVING SOUTH OVER THE
EASTERN CO NUS COMBINED WITH SUFFICIENT MOISTURE CONTINUING IN THE
LOWER LEVELS OF THE ATMOSPHERE. AT THE SFC A WEAK FRONTAL BOUNDARY IS
STILL NOTED IN THE MODEL DATA MOVING SOUTH ACROSS THE REGION AND
STALLING NEAR OR NORTH OF THE COAST BY EARLY FRI MORNING. THE WEAK
FRONT BOUNDARY OVER THE CWFA ON FRI WILL BE MAIN FOCUS FOR AFTERNOON
CONVECTION LATE FRI INTO SAT DRYING OUT QUICKLY IN THE EVENING DUE TO
THE LACK OF GOOD LIFT OR FORCING IN THE MID LEVELS DUE TO THE HIGH
AMPLITUDE RIDGE STILL IN PLACE. CURRENT MODEL GUIDANCE CONTINUES TO
SHOW MORE SUN THAN CLOUDS OVER THE WEEKEND WITH MAYBE SOME AFTERNOON
THUNDERSTORMS NEAR A SEA BREEZE BOUNDARY EACH DAY. AS FOR TEMPS WITH
GOOD RIDGING AND SUBSIDENCE IN PLACE THROUGH THE MIDDLE AND LATER
PORTIONS OF THE FORECAST PERIOD EXPECT AFTERNOON HIGHS TO CLIMB INTO
THE MIDDLE 90S FOR MOST INLAND AREAS AND IN THE UPPER 80S TO LOWER
90S NEAR THE COAST. NIGHTTIME LOWS WILL START OUT IN THE LOWER TO
MIDDLE 70S EARLY IN THE WEEK...THEN THE MIDDLE TO UPPER 70S LATER IN
THE WEEK MOSTLY DUE TO THE WARMER TEMPS OCCURRING DURING THE DAYLIGHT
HOURS. WILL LEAN TOWARDS THE CURRENT MEX GUIDANCE FOR TEMPS IN THE
EXTENDED PDS UNDERCUTTING HIGH TEMPS SOMEWHAT EACH DAY MOSTLY DUE TO
CONSISTENCY WITH SURROUNDING WFOS. 32/EE

&&

.AVIATION...(12Z ISSUANCE)...WITH UNCERTAINTY OVER THE EVOLUTION OF
CONVECTION DURING THE DAY...THIS IS ALSO RESULTING IN LOWER
CONFIDENCE THAN NORMAL ON THE CEILING FORECAST.  ALTHOUGH CEILINGS
ARE CURRENTLY FAIRLY HIGH AT MOB/BFM...MVFR CEILINGS ARE EXPECTED TO
DEVELOP BY 15Z.  CURRENT MVFR CEILINGS AT PNS ARE EXPECTED TO
IMPROVE BY TAF ISSUANCE WITH A SIMILAR RETURN OF MVFR CEILINGS BY
15Z.  PLAN TO HAVE PREVAILING LIGHT RAIN AT THE TAF SITES AT THE
BEGINNING OF THE PERIOD BUT MAY NEED TO MAKE ADJUSTMENTS BASED ON
MOST RECENT DATA.  WILL CONTINUE WITH PREVAILING LIGHT TO MODERATE
SHOWERS THROUGH THE DAY AND AM GOING TO CONTINUE WITH A TEMPO GROUP
FOR IFR CONDITIONS IN THUNDERSTORMS THE AFTERNOON HOURS BUT MAY ALSO
NEED TO ADD ANOTHER SIMILAR GROUP TO THE MORNING HOURS BASED ON THE
MOST RECENT RADAR TRENDS.  WILL HAVE PREVAILING LIGHT RAIN WITH A
VFR CEILING NEAR 5 KFT BY 01Z. /29

&&

.MARINE...A RIDGE OF HIGH PRESSURE WILL REMAIN OVER THE NORTHERN
GULF AND PROMOTE A SOUTHERLY FLOW THROUGH THE PERIOD.  MODEL
GUIDANCE HAS BEEN INDICATING THE POTENTIAL FOR WINDS TO INCREASE
TODAY DUE TO THE SERIES OF SHORTWAVES MOVING ACROSS THE AREA AND THE
LATEST OBSERVATIONS HAVE SHOWN AN INCREASE TO AROUND 15 KNOTS WELL
OFFSHORE.  HAVE CONTINUED WITH THE SMALL CRAFT ADVISORY CURRENTLY IN
EFFECT FOR THE 0-60 NM PORTION TODAY THOUGH IT APPEARS WINDS WILL
MOSTLY BE 15-20 KNOTS IN THIS AREA.  THE SUSTAINED WINDS IN THE
20-60 NM PORTION LOOK CLOSEST TO 20 KNOTS BUT FOR THE 0-20 NM
PORTION AM EXPECTING FREQUENT GUSTS IN THE 20-25 KNOT RANGE TO
SUPPORT THE ADVISORY.  THE FLOW SUBSIDES TO 10-15 KNOTS TONIGHT AND
REMAINS IN THIS RANGE FOR THE REMAINDER OF THE PERIOD. /29

&&

.FIRE WEATHER...FOR TODAY EXPECT GOOD COVERAGE OF SHOWERS AND
THUNDERSTORMS THROUGH EARLY TONIGHT FOLLOWED BY LESS COVERAGE ON MON
CONTINUING THROUGH THE REMAINDER OF THE WEEK. HIGH AMPLITUDE MID TO
UPPER RIDGE BUILDS SLOWLY EAST THROUGH THE WEEK MAKING SLIGHTLY DRIER
CONDITIONS EACH DAY THROUGH THU. AFTERNOON TEMPS WILL CLIMB INTO THE
MID 90S FOR MOST INLAND AREAS THIS WEEK WITH PLENTY OF SUNSHINE ALSO
EXPECTED. FOR NOW AFTERNOON RELATIVE HUMIDITY VALUES LOOK TO REMAIN
ABOVE CRITICAL THRESHOLDS THROUGH THE WEEK WITH GOOD SUBSIDENCE IN
THE MID TO UPPER LEVELS OCCURRING EACH DAY. FOR THE NIGHT TIME HOURS
DUE TO MOSTLY CLEAR SKIES EACH NIGHT STARTING MONDAY AND CONTINUING
THROUGHOUT THE WEEK COMBINED WITH A WEAK ONSHORE FLOW EACH AFTERNOON
BELIEVE WILL COULD SEE SOME PATCHY FOG EACH MORNING ESPECIALLY AROUND
SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      82  72  89  72  90 /  90  50  60  20  30
PENSACOLA   83  74  87  75  89 /  90  50  60  20  30
DESTIN      83  75  85  75  85 /  80  50  60  20  20
EVERGREEN   83  70  91  70  94 /  90  50  60  20  30
WAYNESBORO  84  69  90  69  94 /  80  50  60  20  30
CAMDEN      83  69  91  70  95 /  80  50  60  30  30
CRESTVIEW   83  70  91  70  94 /  90  50  60  20  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...
     WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60
     NM...

&&
Hazardous weather outlook, Jun 9, 3:32 AM CST, 7 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
432 AM CDT SUN JUN 9 2013

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-100945-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
432 AM CDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

PERIODS OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA DURING
THE DAY WITH SCATTERED SHOWERS AND THUNDERSTORMS TONIGHT.  LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS AS WELL
AS FREQUENT CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG AREA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS ARE LIKELY MONDAY WITH SCATTERED SHOWERS
AND THUNDERSTORMS FOR MUCH OF THE REMAINING PERIOD.  THE STRONGER
STORMS WILL BE CAPABLE OF WIND GUSTS TO 40 MPH AND FREQUENT CLOUD
TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT EXPECTED
THROUGH SATURDAY.

GMZ630>635-650-655-670-675-100945-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
432 AM CDT SUN JUN 9 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE WATERS OUT 60 NM THROUGH
EARLY THIS EVENING AND SMALL CRAFT SHOULD EXERCISE CAUTION FOR THE
BAYS AND INLAND WATERWAYS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 9, 10:44 AM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1144 AM CDT SUN JUN 9 2013

FLZ002-091745-
COASTAL ESCAMBIA FL-
1144 AM CDT SUN JUN 9 2013

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ESCAMBIA COUNTY IN
NORTHWEST FLORIDA...THROUGH 1245 PM CDT...

AT 1145 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM THAT WAS LOCATED 5 MILES SOUTH OF
ORANGE BEACH...OR 9 MILES SOUTH OF PERDIDO BEACH...AND MOVING EAST
AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JOHNSONS BEACH...
  PLEASANT GROVE...

THIS STORM WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS OF 45 TO
55 MPH. WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW
AROUND SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS
PASSED.

&&

Event by event

2 rip current. Local standard time, as filed.

Rip Current, Lower Baldwin

When
June 9, 10:45 AM CST to June 10, 1:30 PM CST
Where
Lower Baldwin forecast zone
Deaths
3 direct, 0 indirect
Reported by
Emergency Manager

Strong rip currents developed as winds increased around scattered thunderstorms combined with strong outgoing tidal currents. Three vacationing swimmers just off the Gulf-side beaches of the Fort Morgan Peninsula became caught in strong rip currents and drowned. The swimmers were reportedly vacationing separately from Bowling Green, Kentucky, Bossier City, Louisiana, and Overland Park, Kansas. One of the victims was reportedly trying to rescue another victim.

Rip Current, Lower Baldwin

When
June 10, 10:45 AM CST to 10:55 AM CST
Where
Lower Baldwin forecast zone
Deaths
1 direct, 0 indirect
Reported by
Emergency Manager

A vacationing swimmer from Jonesboro, Arkansas became caught in a strong rip current near Gulf Shores and drowned.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Lower Baldwin2013-06-0934MaleIn WaterDirect
Rip Current, Lower Baldwin2013-06-0925MaleIn WaterDirect
Rip Current, Lower Baldwin2013-06-0950MaleIn WaterDirect
Rip Current, Lower Baldwin2013-06-1062MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2013Every state in 2013This day in weather historyWarnings in Alabama, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445551, 445553.